Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 192, NWS Albuquerque, NM

August 16, 2005Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 16, 2005, 6:45 PM MDT for Mora County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 6:45 PM MDT (00:45 UTC)
Expired
Aug 16, 2005, 7:16 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 170046
SVRABQ
NMC033-170115-
/O.NEW.KABQ.SV.W.0192.050817T0045Z-050817T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND
  PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL MORA 
  COUNTY...ABOUT 14 MILES EAST OF WAGON MOUND...AND MOVING 
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN MORA COUNTY...

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3602 10445 3598 10455 3580 10453 3595 10435

$$

KJ
2 follow-up statements
000 
WWUS55 KABQ 170057
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
655 PM MDT TUE AUG 16 2005

NMC033-170115-
/O.CON.KABQ.SV.W.0192.000000T0000Z-050817T0115Z/
MORA-
655 PM MDT TUE AUG 16 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
MORA COUNTY UNTIL 715 PM MDT...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND VERY RAIN. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL 
MORA COUNTY ALONG STATE ROAD 120...18 MILES EAST OF WAGON 
MOUND...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROAD 120 NEAR THE CANADIAN RIVER 

LAT...LON 3602 10445 3596 10450 3586 10440 3595 10435

$$

KJ
000 
WWUS55 KABQ 170116
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
716 PM MDT TUE AUG 16 2005

NMC033-170126-
/O.EXP.KABQ.SV.W.0192.000000T0000Z-050817T0115Z/
MORA-
716 PM MDT TUE AUG 16 2005

...SEVERE THUNDERSTORM WARNING EXPIRED FOR EAST CENTRAL MORA
COUNTY AT 715 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3602 10445 3596 10450 3586 10440 3595 10435

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:08 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 16, 3:08 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT TUE AUG 16 2005

.DISCUSSION...TSRA PRODUCTION SO FAR A LITTLE LESS THAN
EXPECTED...ESPECIALLY N AND W...SO DRY AIR ALOFT HAS TAKEN MORE
OF A TOLL ON THE MOISTURE LADEN UPWARD BOUND AIR PARCELS THAN
ANTICIPATED. SEEMS CURIOUS GIVEN THE LOWER...MIDDLE AND UPPER
LEVEL FEATURES THAT WERE ENTERING/APPROACHING NM. ASSOCIATED LIFT
AND GOOD AND RELATIVELY DEEP LOW LEVEL MOISTURE HAS OBVIOUSLY NOT
BEEN ENOUGH TO OVERCOME THE PRESUMED DRY AIR ENTRAINMENT OF THE
UPDRAFTS. THE ONE FEATURE THAT HAS TO SOME DEGREE LIVED UP TO
POTENTIAL IS THE EASTBOUND OUTFLOW NOW ENTERING MID RIO GRANDE
VALLEY. SOME ACTIVITY ON IT AND SO PARTS OF KABQ METRO AREA TO GET
SOME RAIN...BUT BEFORE THIS LATEST FORECAST PACKAGE ACTUALLY TAKES
EFFECT SO 1ST PERIOD POPS NOT REFLECTING THIS. FARTHER OUT IN
TIME...COMPUTER MODELS STILL ADVERTISING THE DRIER PERIOD MIDWEEK
THEN MOISTENING THEREAFTER. SO HAVE BEEFED UP OR EXTENDED FARTHER
TO N AND E THE POPS ASSOCIATED WITH THIS SURGE. ALSO IT APPEARS TO
BEGIN A LITTLE SOONER...THU TO THU NIGHT PERIOD RATHER THAN FRI.
GIVEN THAT MOISTURE SURGES LIKE THIS OFTEN ARE STRONGER THAN
EXPECTED EARLY ON POPS MAY HAVE TO BE TWEAKED FURTHER UP DURING
THE THU OR FRI PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  88  60  87 /  20  10  10  20
GALLUP..........................  52  84  54  80 /  20  10  10  20
GRANTS..........................  53  85  54  81 /  20  10  10  20
GLENWOOD........................  55  89  59  86 /  20  20  30  30
CHAMA...........................  45  78  46  75 /  30  10  10  20
LOS ALAMOS......................  51  82  53  81 /  20  10  10  10
RED RIVER.......................  39  74  38  73 /  30  10  10  20
TAOS............................  48  84  47  82 /  20  10  10  10
SANTA FE........................  51  83  53  82 /  20  10  10  10
SANTA FE AIRPORT................  55  87  56  84 /  20  10  10  10
ESPANOLA........................  53  89  56  88 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  64  89  66  86 /  20  10  10  10
ALBUQUERQUE VALLEY..............  60  91  66  87 /  20  10  10  10
ALBUQUERQUE FOOTHILLS...........  61  88  62  85 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  63  90  64  87 /  20  10  10  10
SOCORRO.........................  62  90  63  89 /  30  10  10  10
SANDIA PARK/CEDAR CREST.........  54  81  54  78 /  20  20  20  20
MORIARTY/ESTANCIA...............  52  86  54  83 /  30  10  10  10
CARRIZOZO.......................  60  90  59  88 /  20  20  20  20
RUIDOSO.........................  52  81  53  82 /  20  30  30  30
RATON...........................  51  88  51  86 /  30   0   0   0
LAS VEGAS.......................  52  84  53  83 /  20  10  10  10
ROY.............................  56  89  58  86 /  30   0   0   0
CLAYTON.........................  61  92  62  91 /  30   0   0   0
SANTA ROSA......................  58  94  62  93 /  30   0   0   0
TUCUMCARI.......................  64  96  65  97 /  30   0   0   0
FORT SUMNER.....................  63  95  65  95 /  30   0   0   0
CLOVIS..........................  64  93  65  95 /  30   0   0   0
PORTALES........................  63  94  65  96 /  30  10  10  10
ROSWELL.........................  66  96  68  97 /  30  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 16, 5:34 AM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT TUE AUG 16 2005

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
534 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:02 PM MDTSevere Thunderstorm WarningABQHarding58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.